Volume 73, Number 5, March 2006
|Page(s)||698 - 704|
|Published online||18 January 2006|
On the gravitational instability of a set of random walkers
Departamento de Matemática Aplicada, ETSII, Universidad de Salamanca 37700 Béjar, Spain
Corresponding author: email@example.com
Accepted: 5 January 2006
We consider the time-dependent distribution, , of identical point-like random walkers which interact via a Newtonian potential in a d-dimensional unbounded Euclidean space. This distribution is usually studied by means of the Smoluchowski-Poisson equation in which the self-interaction of the Brownian particles is incorporated as a mean-field dragging force. In this letter we find the exact solution of this equation in one dimension for any normalizable and symmetric initial condition. This solution is found by exploiting the similarity of the equation for , the mass inside a hypersphere of radius r, and Burgers's equation. We prove that the one-dimensional system is stable under arbitrary symmetric perturbations and always converges to the well-known stationary state. An exact scaling solution representing monotonous evaporation in two dimensions, , is also studied and we show that it only exists for , where Nc is the number of particles corresponding to the unstable stationary state.
PACS: 05.40.Jc – Brownian motion / 04.40.-b – Self-gravitating systems; continuous media and classical fields in curved spacetime
© EDP Sciences, 2006
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.